MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 33250340S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870); Pain (1994)
Date of Event 04/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that patient stumbled on (b)(6) 2018 behind her walker and fell on her couch.She had sustained a "sub pertrochanteric fracture".An elongated gamma3 nail was placed in an (b)(6) female patient at (b)(6) 2018, position: left proximal femur.Post surgical protocol: mobilization in reliance on pain: patient used a walker for movement.After the initial surgery the patient could start carefully load her injured leg again following normal protocol.Patient didn¿t fall nor jump nor did anything else that compromised her health and recovery.In the first week of (b)(6) she developed pain in her left hip which persisted already a few days.On the (b)(6) an x-ray was taken.The nail seemed to be broken.That day or nurse, got in touch to investigate what instruments where available for extracting the broken nail and the revision or was planned on the (b)(6).
 
Additional Manufacturer Narrative
Deficiency in material or manufacturing was not found.Dimensional examination revealed no deviations in the relevant undamaged areas.The affected item was documented as faultless prior to distribution.Thus, we excluded deviations in material and manufacturing.The received nail was completely broken in the webs of the proximal drill hole for the lag screw.Mechanical damage (drill marks) at the lateral edge inside the proximal drill hole of the anterior web - had been caused by the contact with a deviated step drill.Such damage may cause additional notch effects.In this case the drill marks had initially reached into the level of the incipient crack in the anterior web, creating the starting point of the nail breakage.Damage found at the thread of the locking screw such as considerable friction signs resp.Bearing points indicate high axial load application as well; which is considered as patient behaviour related.The thread flanks of the locking screw are significantly flattened.The appearance identified a high axial load application to the implants.Axial load may have contributed to the progress of the incipient crack at lateral.Another prerequisite for a successful supply is undisturbed, normal bone healing.In this case the revision surgery on 16.04.2019 with a gamma3® nail could be a hint to insufficient bone healing after an implantation period of 16 weeks.Regarding technical aspects in this case the nail broke in fatigue manner after an implantation period of 16 weeks.During this period the implant had to absorb / transfer the whole loading because not relieved by increasing bone healing.Implant breakage may occur when the material is subjected to repeated loading and unloading resulting fatigue of material.If the loads are above a certain threshold (microscopic) cracks will begin to form on the surface.Intra-operative material damage at the lateral edge of the proximal drill hole most likely contributed to the origination of an incipient crack.Omitting pre-drilling for the placement of the k-wire may have contributed to deflection of the stepdrill (due to bone contour) during preparation for the canal for the lag screw.Intra-operative implant damage and postoperative loads are listed as adverse effects in the ifu.Evaluation revealed that the present breakage of the nail was most likely caused by intra-operative material damage contributed by high axial load application.
 
Event or Problem Description
It was reported that patient stumbled on (b)(6) 2018 behind her walker and fell on her couch.She had sustained a "sub pertrochanter fracture".An elongated gamma3 nail was placed in an 71-year-old female patient at (b)(6) 2018, position: left proximal femur.Post surgical protocol: mobilization in reliance on pain: patient used a walker for movement.After the initial surgery the patient could start carefully load her injured leg again following normal protocol patient didn¿t fall nor jump nor did anything else that compromised her health and recovery.In the first week of april she developed pain in her left hip which persisted already a few days.On the 9th an x-ray was taken.The nail seemed to be broken.That day or nurse, got in touch to investigate what instruments where available for extracting the broken nail and the revision or was planned on the (b)(6) april.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X340MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8597225
Report Number0009610622-2019-00243
Device Sequence Number2180817
Product Code HSB
UDI-Device Identifier07613153313496
UDI-Public07613153313496
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2023
Device Catalogue Number33250340S
Device Lot NumberK05E004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2019
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer07/25/2019
Initial Report FDA Received Date05/09/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight67